Share this Article
Ng LP, Goh P
Correspondence: Dr Ng Lai Peng, email@example.com
INTRODUCTION The incidence of cough induced by angiotensin-converting enzyme (ACE) inhibitors has been reported to be 5%–20%, with less than half of affected patients requiring discontinuation due to persistent cough. However, the incidence in the local Asian population has not been studied. This study aimed to objectively evaluate the incidence of discontinuation of ACE inhibitors due to cough, in a primary healthcare centre in Singapore.
METHODS We retrospectively reviewed the medical records, both electronic and written, of patients who attended Tampines Polyclinic to identify those who were newly prescribed ACE inhibitors. The written medical records were analysed to identify patients who discontinued the use of ACE inhibitors and to find out the reasons for discontinuation.
RESULTS A total of 424 patients were identified during the study period. Out of the 424 patients, 129 (30.4%) discontinued the use of ACE inhibitors due to cough. Overall, 90 (21.2%) patients who were initially started on ACE inhibitors were eventually switched to angiotensin receptor blockers (ARBs).
CONCLUSION In our cohort, the incidence of discontinuation of ACE inhibitors due to cough is higher than most other studies. The relationship between ethnicity and tolerance of medications should not be underestimated. As there is a high incidence of discontinuation of ACE inhibitors due to cough in the local population, ARBs may be a reasonable substitute as a first-line medication, if clinically indicated.
Keywords: ACE inhibitors, cough, incidence
Singapore Med J 2014; 55(3): 146-149; http://dx.doi.org/10.11622/smedj.2014034
| 1. Bangalore S, Kumar S, Messerli FH. Angiotensin-converting enzyme inhibitor associated cough: deceptive information from the Physicians' Desk Reference. Am J Med 2010; 123:1016-30. |
| 2. Israili ZH, Hall WD. Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy. A review of the literature and pathophysiology. Ann Intern Med 1992; 117:234-42. |
| 3. Ravid D, Lishner M, Lang R, Ravid M. Angiotensin-converting enzyme inhibitors and cough: a prospective evaluation in hypertension and in congestive heart failure. J Clin Pharmacol 1994; 34:1116-20. |
| 4. Elliott WJ. Higher incidence of discontinuation of angiotensin converting enzyme inhibitors due to cough in black subjects. Clin Pharmacol Ther 1996; 60:582-8. |
|5. Woo KS, Nicholls MG. High prevalence of persistent cough with angiotensin converting enzyme inhibitors in Chinese. Br J Clin Pharmacol 1995; 40:141- 4.|
|6. Tseng DS, Kwong J, Rezvani F, Coates AO. Angiotensin-converting enzymerelated cough among Chinese-Americans. Am J Med 2010; 123:183.e11-5.|
| 7. Chalmers D, Whitehead A, Lawson DH. Postmarketing surveillance of captopril for hypertension. Br J Clin Pharmacol 1992; 34:215-23. |
|8. Cooper WD, Sheldon D, Brown D, et al. Post-marketing surveillance of enalapril: experience in 11,710 hypertensive patients in general practice. J R Coll Gen Pract 1987; 37:346-9.|
|9. Machin D, Campbell MJ, Fayers P, et al. Sample size tables for clinical studies. 2nd ed. Oxford: Blackwell Science, 1997.|
|10. Census of Population 2010 Advance Census Release. Department of Statistics, Ministry of Trade and Industry, Republic of Singapore [online]. Available at www.singstat.gov.sg/. Accessed January 28, 2014.|
|11. Nishizawa A. Angiotensin-converting enzyme inhibitor induced cough among Asians. Proceedings of UCLA Healthcare 2000; 4:35-38. Available at: www.med.ucla.edu/modules/wfsection/article.php?articleid=135. Accessed January 28, 2014.|
| 12. Dicpinigaitis PV, Allusson VR, Baldanti A, Nalamati JR. Ethnic and gender differences in cough reflex sensitivity. Respiration 2001; 68:480-2. |
| 13. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines. Chest 2006; 129(1 Suppl):169S -173S. |
|14. Yeo WW, Ramsay LE. Persistent dry cough with enalapril: incidence depends on method used. J Hum Hypertens 1990; 4:517-20.|
| 15. Yesil S, Yesil M, Bayata S, Postaci N. ACE inhibitors and cough. Angiology 1994; 45:805-8. |